Alert archive / California / Red Flag Warnings in 2009

Red Flag Warning 6, NWS San Diego, CA

November 24, 2009Orange County, Riverside County, San Diego County, California

NWS San Diego, CA issued this red flag warning at Nov 24, 2009, 10:01 AM PST for Orange County, Riverside County, San Diego County, California. It was in force for 48 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 24, 2009, 10:01 AM PST (18:01 UTC)
Expired
Nov 26, 2009, 10:00 AM PST
In force
48 hr
Issued by
NWS San Diego, CA

Counties Orange County, CA, Riverside County, CA, San Diego County, CA

The radar

The San Diego radar (KNKX), 65 km from the middle of the area, began a volume at 18:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 6.0 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2009-11-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2009-11-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
5055 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS86 KSGX 241801
RFWSGX

RED FLAG WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
1001 AM PST TUE NOV 24 2009

...LOCALLY WINDY WITH VERY LOW RELATIVE HUMIDITIES IN THE SANTA
ANA MOUNTAINS THROUGH THURSDAY MORNING....

.SURFACE HIGH PRESSURE OVER THE GREAT BASIN AND OFFSHORE FLOW
WILL CONTINUE THE LOCALLY WINDY CONDITIONS AND VERY LOW RELATIVE 
HUMIDITIES OVER THE SANTA ANA MOUNTAINS OF SOUTHERN CALIFORNIA
THROUGH THURSDAY MORNING. THE WINDS WILL BE WEAKER AND MORE
LOCALIZED ON WEDNESDAY AND THURSDAY.

CAZ257-250545-
/O.NEW.KSGX.FW.W.0006.091124T1801Z-091126T1800Z/
SANTA ANA MOUNTAINS-
INCLUDING THE TRABUCO RANGER DISTRICT OF THE CLEVELAND NATIONAL
FOREST-
1001 AM PST TUE NOV 24 2009

...RED FLAG WARNING IN EFFECT UNTIL 10 AM PST THURSDAY...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 10 AM PST THURSDAY. 

SINGLE DIGIT RELATIVE HUMIDITIES ALONG WITH GUSTY NIGHT AND
MORNING NORTHEAST WINDS ARE EXPECTED THROUGH THURSDAY MORNING. THE
WINDS WILL GUST TO AROUND 50 MPH TODAY...AND TO AROUND 35 MPH
BOTH WEDNESDAY MORNING AND THURSDAY MORNING. LIGHTER WINDS DURING
THE AFTERNOONS. LITTLE OVERNIGHT HUMIDITY RECOVERY IS EXPECTED
THROUGH THURSDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

SMALL
4 follow-up statements
000 
WWUS86 KSGX 250723
RFWSGX

RED FLAG WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
1123 PM PST TUE NOV 24 2009

...LOCALLY WINDY WITH VERY LOW RELATIVE HUMIDITY IN THE SANTA
ANA MOUNTAINS THROUGH THURSDAY MORNING....

.SURFACE HIGH PRESSURE OVER THE GREAT BASIN AND OFFSHORE FLOW
WILL CONTINUE THE LOCALLY WINDY CONDITIONS AND VERY LOW RELATIVE
HUMIDITY OVER THE SANTA ANA MOUNTAINS OF SOUTHERN CALIFORNIA
THROUGH THURSDAY MORNING. THE WINDS WILL BE WEAKER AND MORE
LOCALIZED ON WEDNESDAY AND THURSDAY.

CAZ257-251830-
/O.CON.KSGX.FW.W.0006.000000T0000Z-091126T1800Z/
SANTA ANA MOUNTAINS-
INCLUDING THE TRABUCO RANGER DISTRICT OF THE CLEVELAND NATIONAL
FOREST-
1123 PM PST TUE NOV 24 2009

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 AM PST THURSDAY FOR
NORTHEAST WINDS GUSTING OVER 35 MPH AND RELATIVE HUMIDITY BELOW 15
PERCENT...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 AM PST THURSDAY. 

SINGLE DIGIT RELATIVE HUMIDITY ALONG WITH GUSTY NORTHEAST WINDS
ARE EXPECTED THROUGH THURSDAY MORNING. THE WINDS WILL GUST TO
AROUND 50 MPH THIS EVENING AND AGAIN WEDNESDAY MORNING...THEN
DIMINISH TO AROUND 35 MPH WEDNESDAY EVENING AND THURSDAY MORNING.
LIGHTER WINDS ARE LIKELY DURING THE AFTERNOONS. RELATIVE HUMIDITY
WILL BE NEAR OR BELOW 5 PERCENT WITH NO OVERNIGHT HUMIDITY
RECOVERY TONIGHT OR WEDNESDAY NIGHT. MAXIMUM RELATIVE HUMIDITY
WILL OCCUR DURING THE LATE AFTERNOON HOURS...BUT ONLY INCREASE TO
AROUND 10 PERCENT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$
000 
WWUS86 KSGX 251720
RFWSGX

RED FLAG WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
920 AM PST WED NOV 25 2009

...LOCALLY WINDY WITH VERY LOW RELATIVE HUMIDITY IN THE SANTA ANA
MOUNTAINS THROUGH THURSDAY MORNING....

.OFFSHORE FLOW WILL CONTINUE THROUGH THURSDAY MORNING BRINGING
GUSTY WINDS AND VERY LOW RELATIVE HUMIDITY OVER THE SANTA ANA
MOUNTAINS.

CAZ257-260600-
/O.CON.KSGX.FW.W.0006.000000T0000Z-091126T1800Z/
SANTA ANA MOUNTAINS-
INCLUDING THE TRABUCO RANGER DISTRICT OF THE CLEVELAND NATIONAL
FOREST-
920 AM PST WED NOV 25 2009

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 AM PST THURSDAY...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 AM PST THURSDAY. 

SINGLE DIGIT RELATIVE HUMIDITY ALONG WITH GUSTY NORTHEAST WINDS
WILL CONTINUE THROUGH THURSDAY MORNING. THE WINDS WILL GUST TO
3O TO 40 MPH AT TIMES...WITH PEAK WIND GUSTS TO 50 MPH THURSDAY
MORNING. RELATIVE HUMIDITY WILL FALL BELOW 5 PERCENT WITH VERY
LITTLE HUMIDITY RECOVERY TONIGHT. EXPECT SLOWLY INCREASING
HUMIDITIES THURSDAY NIGHT AND FRIDAY WITH THE RETURN OF WEAK
ONSHORE FLOW.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

MOEDE
000 
WWUS86 KSGX 260030
RFWSGX

RED FLAG WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
430 PM PST WED NOV 25 2009

...LOCALLY WINDY WITH VERY LOW RELATIVE HUMIDITY IN THE SANTA ANA
MOUNTAINS THROUGH THURSDAY MORNING....

.OFFSHORE FLOW WILL CONTINUE THROUGH THURSDAY MORNING BRINGING
GUSTY WINDS AND VERY LOW RELATIVE HUMIDITY OVER THE SANTA ANA
MOUNTAINS.

CAZ257-261800-
/O.CON.KSGX.FW.W.0006.000000T0000Z-091126T1800Z/
SANTA ANA MOUNTAINS-
INCLUDING THE TRABUCO RANGER DISTRICT OF THE CLEVELAND NATIONAL
FOREST-
430 PM PST WED NOV 25 2009

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 AM PST THURSDAY...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 AM PST THURSDAY. 

SINGLE DIGIT RELATIVE HUMIDITY ALONG WITH GUSTY NORTHEAST WINDS
WILL CONTINUE THROUGH THURSDAY MORNING. THE WINDS WILL GUST TO 3O
TO 40 MPH AT TIMES...WITH PEAK WIND GUSTS TO 50 MPH THURSDAY
MORNING. RELATIVE HUMIDITY WILL FALL BELOW 5 PERCENT WITH VERY
LITTLE HUMIDITY RECOVERY TONIGHT. EXPECT SLOWLY INCREASING
HUMIDITIES THURSDAY NIGHT AND FRIDAY WITH THE RETURN OF WEAK
ONSHORE FLOW.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$
000 
WWUS86 KSGX 261804
RFWSGX

RED FLAG WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
1004 AM PST THU NOV 26 2009

...THE RED FLAG WARNING FOR THE SANTA ANA MOUNTAINS HAS EXPIRED...

CAZ257-261915-
/O.EXP.KSGX.FW.W.0006.000000T0000Z-091126T1800Z/
SANTA ANA MOUNTAINS-
INCLUDING THE TRABUCO RANGER DISTRICT OF THE CLEVELAND NATIONAL
FOREST-
1004 AM PST THU NOV 26 2009

...RED FLAG WARNING HAS EXPIRED...

THE RED FLAG WARNING IS NO LONGER IN EFFECT. WINDS WILL CONTINUE
TO DECREASE THIS AFTERNOON...AND HUMIDITIES WILL INCREASE TONIGHT
AND FRIDAY. 

$$

MOEDE

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this red flag warning went out at Nov 24, 9:00 AM PST, 1 hour 1 minute earlier.

Area forecast discussion, Nov 24, 9:00 AM PST, 1 hour 1 minute before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SAN DIEGO CA
900 AM PST TUE NOV 24 2009

.SYNOPSIS...HIGH PRESSURE ALOFT AND WEAK OFFSHORE FLOW WILL BRING
CLEAR SKIES AND WARMER DAYS THROUGH THURSDAY WITH LOCAL GUSTY WINDS
THROUGH AND BELOW MOUNTAIN CANYONS AND PASSES. COOLER WITH INCREASED
CLOUDS FRIDAY THROUGH THE WEEKEND AS A LOW PRESSURE TROUGH MOVES
PAST TO THE NORTH. GUSTY OFFSHORE WINDS AGAIN SUNDAY AND MONDAY.

&&

.DISCUSSION...FOR SOUTHWEST CALIFORNIA INCLUDING SAN DIEGO...
ORANGE...SOUTHWEST SAN BERNARDINO AND WEST RIVERSIDE COUNTIES.

TODAY THROUGH THURSDAY...CLEAR SKIES THIS MORNING WITH LOCALLY GUSTY
WINDS OCCURRING BELOW THE PASSES AND CANYONS. MOST GUSTS HAVE BEEN
BELOW 35 MPH...HOWEVER ISOLATED STRONGER GUSTS HAVE BEEN OBSERVED
INCLUDING 46 MPH AT FREMONT CANYON AND 31 MPH AT RIALTO. OFFSHORE
PRESSURE GRADIENTS CONTINUE WITH ABOUT -11 MB SAN-TPH AND -2 MB
SAN-IPL.

RIDGING ALOFT AND OFFSHORE FLOW WILL CONTINUE CLEAR SKIES WITH
WARMER DAYS. TEMPERATURES WILL INCREASE A LITTLE EACH DAY...WITH THE
WARMEST DAY OCCURRING ON THANKSGIVING WHEN DAYTIME HIGHS WILL BE
ABOUT 5 TO 10 DEGREES ABOVE SEASONAL AVERAGES EXCEPT ALONG THE
IMMEDIATE COAST WHERE TEMPS WILL BE CLOSER TO AVERAGE. THE OFFSHORE
FLOW WILL MAINLY BE GRADIENT DRIVEN WITH WEAK UPPER LEVEL AND
THERMAL SUPPORT. ADVISORY STRENGTH WINDS ARE EXPECTED IN THE INLAND
EMPIRE AND SANTA ANA MOUNTAINS AND FOOTHILLS THIS MORNING AND
POSSIBLY AGAIN ON WED MORNING...OTHERWISE WINDS ARE EXPECTED TO
REMAIN BELOW 35 MPH THROUGH THURSDAY WITH ONLY ISOLATED STRONGER
GUSTS AT TIMES IN THE MOST WIND-PRONE AREAS. THE WARM AND DRY
OFFSHORE FLOW WILL MAINTAIN AN ELEVATED FIRE WEATHER HAZARD.

FRIDAY THROUGH TUESDAY...AN UPPER LEVEL LOW PRESSURE TROUGH WILL
MOVE PAST TO THE N FRIDAY AND SATURDAY BRINGING COOLING AND HIGHER
HUMIDITIES WITH A RETURN OF ONSHORE FLOW. THERE WILL BE A BRIEF
RETURN OF MARINE LAYER CLOUDS AND VARIABLE HIGH CLOUDINESS FRIDAY
AND SATURDAY. AS THE TROUGH MOVES EAST...NORTHERLY OFFSHORE FLOW
COULD DEVELOP AND BRING STRONG GUSTY WINDS TO MUCH OF SOCAL.
TEMPERATURES SHOULD REMAIN BELOW SEASONAL AVERAGES THROUGH SUNDAY.
THE OFFSHORE WINDS WILL WEAKEN MONDAY AND TEMPERATURES SHOULD
INCREASE A LITTLE ON MON AND TUE..

&&

.AVIATION...
241430Z...OFFSHORE FLOW WILL KEEP THE MARINE LAYER DEPTH NEAR SEA
LEVEL THROUGH THANKSGIVING. AS A RESULT A MOSTLY CLEAR SKY WITH
UNRESTRICTED VISIBILITIES WILL CONTINUE THROUGH WEDNESDAY AND
THANKSGIVING.

LOCAL GUSTY NORTHEAST WINDS WITH ASSOCIATED UP AND DOWN DRAFTS AND
LOW LEVEL WIND SHEAR WILL CONTINUE THROUGH WEDNESDAY.  HORTON

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...WIND ADVISORY UNTIL NOON PST TODAY FOR SAN BERNARDINO AND
     RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-SANTA ANA
     MOUNTAINS AND FOOTHILLS.

PZ...NONE.

&&

PUBLIC/FIRE WEATHER...PG
AVIATION/MARINE...HORTON
Hazardous weather outlook, Nov 24, 3:24 AM PST, 6 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
324 AM PST TUE NOV 24 2009

CAZ042-050-055-056-058-250000-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-
324 AM PST TUE NOV 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

AN EXTENDED PERIOD OF WEAK...DRY OFFSHORE FLOW WILL INCREASE THE
FIRE WEATHER HAZARD TODAY...MAINLY IN THE MOUNTAINS AND INLAND
VALLEYS NEAR THE FOOTHILLS. THERE WILL ALSO BE LOCALLY GUSTY WINDS
BELOW THE PASSES AND CANYONS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

AN EXTENDED PERIOD OF WEAK...DRY OFFSHORE FLOW WILL INCREASE THE
FIRE WEATHER HAZARD THROUGH THURSDAY...MAINLY IN THE MOUNTAINS AND
INLAND VALLEYS NEAR THE FOOTHILLS. THERE WILL ALSO BE LOCALLY
GUSTY WINDS BELOW THE PASSES AND CANYONS.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT
WEATHER CONDITIONS.

CAZ048-057-250000-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SANTA ANA MOUNTAINS AND FOOTHILLS-
324 AM PST TUE NOV 24 2009

...WIND ADVISORY IN EFFECT UNTIL NOON PST TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

LOCALLY GUSTY NORTHEAST WINDS TO 50 MPH BELOW THE PASSES AND
CANYONS THIS MORNING.

AN EXTENDED PERIOD OF WEAK...DRY OFFSHORE FLOW WILL INCREASE THE
FIRE WEATHER HAZARD TODAY...MAINLY IN THE MOUNTAINS AND INLAND
VALLEYS NEAR THE FOOTHILLS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

AN EXTENDED PERIOD OF WEAK...DRY OFFSHORE FLOW WILL INCREASE THE
FIRE WEATHER HAZARD THROUGH THURSDAY...MAINLY IN THE MOUNTAINS AND
INLAND VALLEYS NEAR THE FOOTHILLS. THERE WILL ALSO BE LOCALLY
GUSTY WINDS BELOW THE PASSES AND CANYONS.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT
WEATHER CONDITIONS.

SCV

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 23, 9:31 PM PSTWind AdvisorySGXOrange, Riverside, San Bernardino, San Diego25 min
Nov 23, 9:56 PM PSTHigh Wind WarningSGXOrange, Riverside, San Bernardino, San Diego5 hr
Nov 24, 3:03 AM PSTWind AdvisorySGXOrange, Riverside, San Bernardino, San Diego9 hr

Nearby

Red Flag Warnings in California, 2009Every red flag warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.